Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Phoenix, AZ

July 28, 2022Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2022, 11:00 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 11:00 AM MST (18:00 UTC)
Expired
Jul 28, 2022, 3:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS55 KPSR 281800
FFWPSR
AZC007-013-021-282200-
/O.NEW.KPSR.FF.W.0039.220728T1800Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1100 AM MST Thu Jul 28 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 300 PM MST.

* At 1100 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 1 
  inch of rain in less than 30 minutes has fallen. Additional 
  rainfall amounts of 1 to 2 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Superior, Boyce Thompson Arboretum and Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3352 11130 3355 11105 3327 11102 3323 11125

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
2 follow-up statements
886 
WGUS75 KPSR 282014
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
114 PM MST Thu Jul 28 2022

AZC007-013-021-282200-
/O.CON.KPSR.FF.W.0039.000000T0000Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
114 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS 
AFTERNOON FOR GILA, MARICOPA AND PINAL COUNTIES...

At 114 PM MST, Doppler radar and automated rain gauges indicated 
that thunderstorms produced between 1 and 3 inches of rain across 
the area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Superior, Boyce Thompson Arboretum and Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3352 11130 3355 11105 3327 11102 3323 11125

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
911 
WGUS75 KPSR 282158
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
258 PM MST Thu Jul 28 2022

AZC007-013-021-282208-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-220728T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
258 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON FOR 
GILA, MARICOPA AND PINAL COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Friday for a 
portion of south central Arizona.

LAT...LON 3352 11130 3355 11105 3327 11102 3323 11125

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:52 AM MST, 8 minutes earlier.

Area forecast discussion, Jul 28, 10:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1052 AM MST Thu Jul 28 2022

..UPDATE...18z Aviation Discussion...

&&

.SYNOPSIS...
A flood watch remains in effect for Phoenix and over higher
terrain locations north and east of Phoenix through Thursday night.
An abundance of moisture will allow any showers and storms that
develop to produce heavy rainfall. The highest chances for showers
and storms through the weekend will be over higher terrain areas,
but daily rain chances of 20 to 40 percent extend into the
Phoenix area. High temperatures will continue to run below normal
over the majority of the area with highs from the upper nineties
in the Phoenix area to just over 100 degrees across the western
deserts.

&&

.DISCUSSION...
The Desert Southwest continues to see deep monsoonal moisture over
the bulk of the region and this should persist through at least
the weekend. PWATs exceeding 90% of climo cover the majority
Arizona (except for eastern Arizona) with the highest anomalous
PWATs (99% of climo) over north central Arizona. The problem with
having this much moisture is it means the atmosphere is having a
difficult time destabilizing due to abundant cloud cover. A good
trigger for organized convection has been lacking and this will
overall continue to be an issue over the next several days.

KFGZ and KTWC 00Z raobs show a moist atmosphere through the
entire column with MUCAPE around 1000 J/kg, but overall very weak
winds aloft. Latest HRRR shows expanding shower coverage over
south-central Arizona through sunrise. Although lapse rates are
quite poor, there is a general lack of CIN through much of the
column and it would not take much to trigger shower and isolated
thunderstorm activity early this morning. It is becoming
increasingly evident that the best chance for rain today over the
lower deserts is likely going to be before noon as a weakening
vort center is now entering southeast Arizona. This compact
disturbance is likely to bring just enough forced ascent for
at least scattered showers and isolated thunderstorms across
Pinal and Maricopa Counties this morning. By this afternoon, the
vort center is forecast to move well south of Phoenix with
activity diminishing over the lower deserts. Shower and
thunderstorm potential then will become focused over the high
terrain north and east of Phoenix this afternoon into early this
evening. Heavy rainfall and potential localized flooding will
continue to be the main forecast concern with any shower and
thunderstorm activity today. However, forecast CAPE over
southwest Arizona and even into portions of south-central Arizona
is quite low for today and Friday. WPC's Day 1 & 2 EROs now has
the slight risk pulled farther to the east where the better
instability resides. As a result, we have cancelled the Flood
Watch for La Paz Co. and western Maricopa Co.

The weather pattern changes very little through the weekend with
deep moist southeasterly flow persisting over much of the region.
The moisture will be available for shower and thunderstorm
activity through at least the weekend, but there are no
discernible disturbances for triggers and the flow aloft will
remain weak. Overall, convection is likely to remain favored more
over the high terrain through the weekend with more
isolated/scattered coverage over the lower deserts. Due to
persistent high moisture content, temperatures should on average
remain several degrees below normal across southern Arizona to a
couple degrees below normal over southeast California. The sub-
tropical high center is favored to finally shift back to the east
at some point early next week which will may lead to some modest
drying across the region. This is mostly reflected in lower NBM
PoPs across the western deserts by next Tuesday, but 40-60% PoPs
stick around for the eastern Arizona high terrain. If the
atmosphere does dry out a little next week, it will likely become
more conducive for more organized storm outflows and stronger wind
potential over the area.

&&

.AVIATION...Updated at 1750z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Widespread showers have mainly stayed west of the terminals, but
now in more unstable air to the west, isolated storms were
rapidly developing. Anticipating VCTS for all terminals into early
afternoon, through 21-22z timeframe. Impacts would be mainly
brief heavy rainfall. After that, we are likely to see a break
into the evening for rainfall and storms. Winds will generally be
westerly through early evening before shifting back around to the
east. Some erratic winds around storms through early afternoon but
not expecting anything above 25kts. Cloud cover will continue to
be sct/bkn in mid levels with high level bkn clouds persisting.
Have introduced some VCSH again for the morning hours. Guidance
continues to hint at this occurring again in some areas.

Southeast California/Southwest Arizona including KIPL and KBLH:
IPL: Generally SE winds continue through the period with SCT/BKN
mid and upper cloud cover.

BLH: South winds become more SE by early evening. Slightly better
chance (10-20%) in this area for a shower or storm today - but
still too low confidence to include VC in TAF. BKN mid level
clouds are expected.

&&

.FIRE WEATHER...
Abundant monsoonal moisture will persist across the area for the
foreseeable future keeping the overall fire threat low. The main
threat through at least the weekend will be daily chances for
thunderstorms, particularly across the high terrain. A flood
watch is also in effect for areas from Phoenix eastward through
Thursday tonight. MinRH values will remain quite high, ranging
from 25-30% over SW AZ and SE CA to 30-45% near Phoenix and points
eastward. Wetting rain chances through the weekend range from
10-30% over the Arizona lower deserts to upwards of 50-70% over
high terrain areas. Winds will generally remain light, save for
brief gusts near any stronger storms.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late tonight for AZZ537-540>558-560>563.

CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Heil/Frieders
FIRE WEATHER...Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 27, 7:06 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 28, 4:54 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 28, 6:31 AM MSTAreal Flood AdvisoryPSRMaricopa119 min
Jul 28, 10:05 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 28, 11:35 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal6 hr
Jul 28, 11:51 AM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 28, 12:17 PM MSTSpecial Weather StatementPSR28 min
Jul 28, 12:54 PM MSTSpecial Weather StatementPSR51 min
Jul 28, 1:12 PM MSTSpecial Weather StatementPSR33 min
Jul 28, 1:20 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 28, 2:38 PM MSTAreal Flood AdvisoryPSRGila, Maricopa4 hr
Jul 28, 3:59 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 28, 4:03 PM MSTSpecial Weather StatementPSR42 min
Jul 28, 4:25 PM MSTSpecial Weather StatementPSRLa Paz35 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.